Ask Your Health Question and Get an Answer ASAP
Steve asked me to take a look at your question. As for alcohol and Xanax - it's not a good idea. Xanax greatly increases the effects of the alcohol in an unpredictable fashion; i.e. 2 drinks may make you feel/act as if you had 4, or 6, or more. You lose your inhibitions, judgement, self-control, and physical control easier. If you are going to self-medicate with alcohol, then it is definitely best to avoid the Xanax that day.
It won't hurt to have an ENT or a medical doctor take a look at your throat, and perhaps check you for gastroesophageal reflux (GERD), just to make sure there is nothing physical that is causing the excessive swallowing.
As for OCD/anxiety drugs, there are other drugs besides Paxil. This is something to discuss with your psychiatrist, letting him or her know emphatically that you don't want to gain weight. You may also find that a brisk 30 minute walk or bike ride each day will help you cope with your stress levels, and help you lose a little weight. It would be something neat that you and your daughter could do together after work and school. In addition, I like to get outside each day at lunch or break if it's just a 10 minute stroll around the building. It picks me up, clears out the cobwebs, and I think my patients get a better provider because of it. You might want to try this on your lunch break to help prepare you for the afternoon with the witch of a boss. Good luck.
In cases like yours, it is most likely the mixed up neurotransmitters in the brain that are responsible for the throat sensation and the panic attack. Technically/medically, it is more likely the increased epinephrine released when you sleep that causes the "fight or flight" response that leads to the excess salivation and swallowing. You wake up and experience the panic attack. It isn't the swallowing that causes the panic/anxiety, it is the other way around. If ever I have heard of a case where regular medication is warranted, then yours is it.
I completely agree that Xanax is not the best drug for your situation. It has all the side effects you mentioned, and is really only intended for short-term use. You need a long-acting drug that you take every day to keep your neurotransmitters on an even keel.
It is difficult to recommend drugs for someone whose complete medical history is not known to you. Some of the possibilities are low-dose Zoloft, a selective serotonin reuptake inhibitor (SSRI) that is not associated with weight gain, Lexapro (a newer SSRI), Buspar, or one of the newer SSRI plus norepinephrine inhibitors (Cymbalta). Your psychiatrist is the best one to help you with this.
For Xanax peak concentration is 1-2 hours after you take it with a half-life ranging from about 6-11 hours. Half life is the length of time it takes for 1/2 of the drug concentration to be totally out of your system, so 1/2 is out in the first 6-11 hours, 1/2 of the remaining half is out in the next 6-12 hours, etc. For someone taking it on a regular basis (like 3 times a day every day), small (but not therapeutic) amounts of it could be detectable in the blood for up to about 10 days. This latter is only important for people who are subject to drug testing for abuse problems. If you are taking it only when you have symptoms, most of the therapeutic effectiveness of Xanax that you would notice is gone in about 5 hours.
Overworking the muscles of your throat doesn't cause an infection. Only bacteria, viruses, etc. can cause infection. This could be a completely other problem related to allergies or post-nasal drip. Try gargling with some hot salt water, or some nice hot tea with lemon and honey (my own favorite remedy).
That's great, now you have some Cymbalta to start with. Since the "little paper" didn't come with it, I am including a link below to information on it. One of its side effects is decrease in appetite, so you should not gain weight on it. No, Cymbalta is not just for depression; it is also for anxiety and used for other things as well. Be careful where you do your "research." Remember that every single thing that happens in clincial trials is reported as a side effect - including dumb things like colds that have no bearing on Cymbalta at all. Controlled studies have consistently shown slight weight loss with the drug.
Did you ever stop and think about what people who have been miserable for months or years feel when they are finally put on a good antidepressant or anxiolytic? It feels GOOD! All of a sudden you aren't miserable. You feel like being more social, you feel like eating again for the first time in ages....and you do. Sometimes people don't realize until waaaay later that they can't make up for all the eating they didn't do when they were anxious. Calories "in" still have to equal calories "out", or the weight starts piling on. So, don't lose sight of your diet and exercise goals. You've done a terrific job of losing 23 pounds since the first of the year.
My advice is to start the medication now. It will take it a week or more to get into your system and you will probably not feel the entire benefit of it for a month, but you can't start any sooner than the present. It sounds like you and your daughter have a great trip to look forward to.
Wellbutrin is an atypical antidepressant. It doesn't work exactly like the SSRIs or the benzodiazepines. What it does do is increase anxiety, agitation and insomia, and it doesn't do well with Xanax or any alcohol. It wouldn't be my choice (or even make my list of possibilities) for someone with anxiety/panic attacks either.
Here are the side effects of Cymbalta directly from its wensite.
"5. What are the possible side effects of Cymbalta?Like all medicines, Cymbalta can cause side effects. In clinical studies, the most common side effect was nausea. For most people, the nausea was mild to moderate and usually went away within 1-2 weeks. Other common side effects included: dry mouth, constipation, decreased appetite, fatigue, sleepiness, and increased sweating. Most people were not bothered enough to stop taking Cymbalta. In clinical studies, some people taking Cymbalta experienced an increase in blood pressure. Your doctor or healthcare professional may periodically check your blood pressure."
When you want to stop Cymbalta, you will need to taper off it slowly just as you do with every other anti-anxiolytic.
Yes, you can take the Xanax at bedtime to start off with while you begin the Cymbalta. The rate that Cymbalta begins to help will vary from person to person, but at least you won't feel any worse for the first week than you did before you began taking it. Many people wake up from sleep having a panic attack. It has to do with the neurotransmitters in the brain, so someone is not exempt from problems just because they are sleeping. It is possible to take a drug for the rest of your life if it is necessary. Many people have to take insulin, blood pressure medications, and thyroid replacement from the time they are children until they die at age 80. Popping a pill isn't a huge price to pay for good health.
No, no, no. YOU don't have to take insulin etc. for anxiety. My point was that many people take medications all their lives (myself included) - some in order just to live, so don't be afraid of having to take one Cymbalta pill, even if it does turn out that you would need it forever.
Cymbalta is prescribed for OCD as well as generalized anxiety disorder, panic attacks, and depression.
I wouldn't be thinking about adding Klonopin or anything else to the mixture right now. The first thing you learn in pharmacology class is "start low and go slow." Right now you are beginning Cymbalta. Let's see what that will do over the next month or so. You may find that you don't even need the Xanax, or anything else. This is especially true if you are working with a counselor at the same time, doing talk therapy to help you understand your anxiety disorder and how to control it on your own. This will help in requiring less medication to accomplish the same goal.
I think I've answered all these questions before. Cymbalta is known for decreasing appetite. In controlled studies, people lost weight on it. Of course, everyone will put on weight if they start to overeat.
Once the drug is in your system, you should not have panic attacks in your sleep.
It isn't known what will happen when you stop it. Some people will be on anti-anxiety medication all their lives in order to avoid the symptoms. For them, it works similar to high blood pressure medication. If they don't take their pills, they have hypertension.
The problem with drinking with Cymbalta and other drugs of this kind is that it increases the effects of the alcohol. Where you might be able to have 2 drinks over the course of an evening and drive without Cymbalta, you might be considered drunk while taking the Cymbalta. Not that your alcohol level would be that much higher on a drug screen, but it intensifies the effects of the alcohol - loss of judgement, poor motor control, poor impulse control, etc. I would never advise any woman to drink 6-8 drinks over the course of an evening whether she were taking medication or not. Two is the limit for healthy indulgence.